Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 64, NWS JSJ

August 15, 2006

NWS JSJ issued this flash flood warning at Aug 15, 2006, 12:38 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 12:38 PM CDT (17:38 UTC)
Expired
Aug 16, 2006, 7:45 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151741
FFWSJU
PRC031-033-061-127-152045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
138 PM AST TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CAROLINA
     SAN JUAN
     GUAYNABO
     CATANO

* UNTIL 445 PM AST

* AT 1:35 PM AST...NWS DOPPLER RADAR INDICATED THAT VERY HEAVY       
  RAINFALL OCCURRING IN THUNDERSTORMS ACROSS PORTIONS OF THE SAN     
  JUAN METRO AREA HAD LEFT NEAR 2 AND ONE HALF RAIN ACCUMULATIONS   
  IN THE PAST TWO HOURS. ADDITIONAL RAINFALL WILL OCCUR IN THE NEXT  
  FEW HOURS. LOCAL EMERGENCY MANAGERS ARE RELAYING REPORTS OF        
  FLOODED STREETS ACROSS GUAYNABO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
  CATANO...NORTH CENTRAL GUAYNABO...EAST CENTRAL SAN JUAN AND
  NORTHWESTERN CAROLINA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1840 6615 1836 6606 1839 6601 1845 6600
      1846 6616

$$


SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 7:39 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 15, 7:39 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
839 AM AST TUE AUG 15 2006

.UPDATE...LATEST SATELITTE AND MODEL DATA CONTINUE TO STEER THE
MAJORITY OF THE MOISTURE ASSOCIATED WITH THE PASSING TROPICAL
WAVE SOUTH OF PUERTO RICO AND THE US VIRGIN ISLANDS. WHILE
ENHANCED DIURNAL SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON AS THE WAVE PROGRESSES...AT THIS HOUR...VERY LITTLE
PRECIPTION IS FALLING OVER THE ISLANDS THEMSELVES. THEREFORE...THE
MORNING FORECAST HAS BEEN UPDATED TO DECREASE THE CHANCES OF
PRECIPITATION ACROSS MUCH OF PUERTO RICO AND THE US VIRGIN
ISLANDS TODAY.

&&

.PREV DISCUSSION...
SYNOPSIS...
A TROPICAL WAVE WHICH EXTENDS FROM THE U.S. VIRGIN ISLANDS SOUTHWEST
ACROSS THE CARIBBEAN WATERS...WILL CONTINUE TO MOVE WEST AROUND 15
MPH. SIGNIFICANT AMOUNTS OF CLOUDINESS...SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WAVE IS ALREADY AFFECTING THE U.S. VIRGIN
ISLANDS...CULEBRA...VIEQUES...AND THE EASTERN HALF OF PUERTO RICO.
MEANWHILE...FURTHER TO THE EAST OF THE LEEWARD ISLANDS...AN UPPER
LEVEL LOW (TUTT) IS ENHANCING THE CONVECTION ASSOCIATED WITH A LOW
LEVEL PERTURBATION/TUTT INDUCED TROUGH...NEAR 54 DEGREES WEST AND
SOUTH OF 14 NORTH.

DISCUSSION...
SKIES BECAME VARIABLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE
LOCAL ISLANDS DURING THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE TROPICAL WAVE
CONTINUED TO DEVELOP AND MOVE WEST ACROSS THE LOCAL AREA. SOME OF
THE THUNDERSTORMS...ESPECIALLY THOSE BETWEEN VIEQUES AND THE
SOUTHERN U.S. VIRGIN ISLANDS (ST CROIX)...WERE OF STRONG
INTENSITY...AND PRODUCED LOCALLY HEAVY RAINFALL AS THEY MOVED ACROSS
THE SURROUNDING WATERS. THE LEADING EDGE OF THE WAVE WILL AFFECT
MAINLY THE EASTERN HALF OF THE FORECAST AREA DURING THE MORNING
HOURS...BUT WILL SPREAD WEST NORTHWEST ACROSS PUERTO RICO DURING THE
REST OF THE DAY. THIS WILL THEREFORE BRING ACTIVE WEATHER AND
LOCALLY HEAVY RAINFALL ACROSS THE ISLANDS AND LOCAL WATERS
THROUGHOUT THE DAY. THEREFORE THE POTENTIAL FOR URBAN AND FLASH
FLOODING IS HIGH AS THE RAINFALL WILL PRODUCE QUICK RIVER RISES. THE
TROPICAL WAVE WILL THEN EXIT THE AREA DURING THE LATE EVENING
HOURS...WITH A GRADUAL IMPROVEMENT IN THE WEATHER CONDITIONS
EXPECTED DURING THE OVERNIGHT HOURS.  LINGERING LOW TO MID LEVEL
TRAILING MOISTURE WILL HOWEVER BE SUFFICIENT FOR CONTINUED UNSTABLE
CONDITIONS ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON.

THE LOW LEVEL PERTURBATION MENTIONED ABOVE (NEAR 54 DEGREES WEST) IS
STILL FORECAST BY THE GFS MODEL GUIDANCE TO MOVE WEST NORTHWEST AND
BRING ADDITIONAL MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY.
HOWEVER...MOST OF THE SIGNIFICANT CONVECTION WILL REMAIN SOUTH OF
THE LOCAL AREA.

MARINE...AN INCREASE IN WINDS AND SEAS CAN BE EXPECTED ACROSS THE
LOCAL AREA TODAY THROUGH TONIGHT AS THE TROPICAL WAVE MOVES ACROSS
THE REGIONAL WATERS. THIS WILL CREATE HAZARDOUS MARINE CONDITIONS.
AS A RESULT...A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE
OFFSHORE ATLANTIC THIS EVENING...UNTIL THEN HOWEVER A PRECAUTIONARY
STATEMENT CONTINUES FOR ALL OF THE LOCAL ATLANTIC AND CARIBBEAN
WATERS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04
Hazardous weather outlook, Aug 15, 5:30 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE AUG 15 2006

PRZ001>013-AMZ710>750-161000-
630 AM AST TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
A TROPICAL WAVE MOVING THROUGH THE AREA WILL SPAWN NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS DURING THE DAY. SOME OF THESE WILL HAVE
HEAVY RAIN AND WILL BE ABLE TO CAUSE URBAN AND SMALL STREAM
FLOODING. IN VERY LOCALIZED CASES HEAVY RAINS THAT TRAIN OVER A
PARTICULAR AREA WILL BE ABLE TO CAUSE RIVER RISES THAT MAY LEAD TO
ISOLATED FLOODING EVENTS AND/OR MUDSLIDES...ESPECIALLY IN THE
MOUNTAINOUS REGIONS OF WESTERN PUERTO RICO. THE TROPICAL WAVE WILL
CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF TIME AND
SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER ATLANTIC
WATERS.

.DAYS TWO THROUGH SEVEN...
DRYING WILL OCCUR AFTER THE WAVE PASSAGE ON TUESDAY...AND THEREFORE
THE ONLY HAZARDOUS WEATHER EXPECTED WILL BE THUNDERSTORMS THAT FORM
IN THE AFTERNOON HOURS OVER WESTERN PUERTO RICO. THESE MAY ALSO
CAUSE URBAN AND SMALL STREAM FLOODING ON WEDNESDAY THROUGH
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-161000-
630 AM AST TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
A PASSING TROPICAL WAVE WILL SPAWN SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WHICH WILL CARRY HEAVY RAINFALL. SOME OF THESE
SHOWERS WILL TRAIN OVER A PARTICULAR AREA...ESPECIALLY IN SAINT
CROIX AND MAY CAUSE LOCAL URBAN OR GUT FLOODING. THE U.S. VIRGIN
ISLANDS IS EXPECTED TO BE LESS AFFECTED TONIGHT. THE TROPICAL WAVE
WILL CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF
TIME AND SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER
ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:40 AM CDTMarine Weather StatementJSJ3 hr
Aug 15, 6:31 AM CDTMarine Weather StatementJSJ3 hr
Aug 15, 3:43 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.